Purpura of the ears: A distinctive vasculopathy with circulating autoantibodies complicating long-term treatment with levamisole in children

F. Rongioletti, L. Ghio, F. Ginevri, D. Bleidl, S. Rinaldi, A. Edefonti, C. Gambini, G. Rizzoni, A. Rebora

Research output: Contribution to journalArticlepeer-review

Abstract

The cutaneous side-effects of levamisole include non-specific and lichenoid eruptions, fixed drug eruption and, very rarely, cutaneous vasculitis. We describe a distinctive clinical and histological vasculopathy with immunological abnormalities in children with paediatric nephrotic syndrome receiving long-term levamisole treatment. Four boys and one girl were identified. Their average age was 10 years. Levamisole had been used for an average of 24 months. Purpura of the ears was the most common finding corresponding histologically to a vasculopathic reaction pattern ranging from a leucocytoclastic and thrombotic vasculitis to a vascular occlusive disease without true vasculitis but with associated antinuclear, antiphospholipid and anticytoplasmic antibodies. The eruption resolved in all patients 2-3 weeks after the discontinuation of levamisole, but serum autoantibodies persisted for 2-14 months.

Original languageEnglish
Pages (from-to)948-951
Number of pages4
JournalBritish Journal of Dermatology
Volume140
Issue number5
DOIs
Publication statusPublished - 1999

Keywords

  • Circulating autoantibodies
  • Levamisole
  • Paediatric nephrotic syndrome
  • Purpura of the ears
  • Vasculopathy

ASJC Scopus subject areas

  • Dermatology

Fingerprint

Dive into the research topics of 'Purpura of the ears: A distinctive vasculopathy with circulating autoantibodies complicating long-term treatment with levamisole in children'. Together they form a unique fingerprint.

Cite this